Anticoagulants and Erythromycin
Antibiotics are the single largest class of agents that cause idiosyncratic drug-induced liver injury (DILI), reports a new study in Gastroenterology, an official journal of the American Gastroenterological Association (AGA) Institute. DILI is the most common cause of death from acute liver failure and accounts for approximately 13 percent of cases of acute liver failure
Full Post: Antibiotics causing most drug-induced liver injury
A marked increase in the effects of warfarin with bleeding has been seen in a small number of patients when concurrently treated with erythromycin, but most patients are unlikely to develop a clinically important interaction. This interaction has also been seen in a patient on nicoumalone (acenocoumarol).
A case report describes an elderly woman on warfarin, digoxin, hydrochlorothiazide and qumidine who developed haematuna and bruising within a week of starting to take 2 g erythromycin stearate daily.
Seven other cases of bleeding and/or hypoprothrombinaerrua have been described2 8in patients on warfarin when given erythromycin (as ethylsuccinate, stearate, estolate, lacto-bionate or base). A study in 12 normal subjects showed that the clearance of a single dose of warfarin was reduced by an average of 14% (range zero to almost one third) after taking 1 g erythromycin daily for eight days. In another study on eight patients erythromycin caused only a small increase in the effects of warfarin.
Haemorrhage occurred in a patient on nicoumalone when treated with erythromycin.
It is believed that erythromycin can stimulate the liver enzymes to produce metabolites which bind to cytochrome P450 to form inactive complexes, the result being that the metabolism of warfarin is reduced and its effects are thereby increased. But why it only happens in a few individuals is not clear.
An established interaction, but unpredictable. The incidence is uncertain but the paucity of reports suggests that it is low. The effect in a few patients is evidently considerable but in most it is likely to be small and unimportant. Concurrent use need not be avoided but it would be prudent to monitor the effects, especially m those who clear warfarin slowly and who therefore only need low doses. The elderly in particular would seem to fall into this higher risk category Information about anticoagulants other than warfarin and nicoumalone seems not to be available but the same precautions would be advisable.
Antibiotics for acute bronchitis
There is various numbers of cases of URIs, pharyngitis, otitis media, sinusitis and acute bronchitis that are diagnosed every year. Also various numbers of prescriptions are written to treat these disorders. According to research done on the subject, about 70 % of children and adults receive antibiotics for acute bronchitis every year that are really unnecessary. There is plethora of literature recommending the non-use of antibiotics for treating acute bronchitis, clinical research says a lot about physician prescribing antibiotics for treatment of acute bronchitis but the experts from the medical field says that if this thing continues there will be problems like the side-effects and the most famous of all the bacterial resistance to antibiotics.
Acute bronchitis and COPD are both very different and if you think giving antibiotics in both case is beneficial then you’re wrong. Treating acute bronchitis with antibiotics is not recommended because antibiotics are specifically used for bacterial infection and acute bronchitis is viral. Purulent sputum is distinctive of viral bronchitis, gives abundant proof that the condition is viral in nature and it is not bacterial. When the proper treatment, footing, and care are given, acute bronchitis lasts minimum of seven days. In case the symptoms gets worse than it is perfectly fine to give antibiotics for the treatment in spite of it being a viral disease.
In case where the symptoms doesn’t get better the use of antibiotics is necessary for example in cases like these:
- If the symptoms of bronchitis are aggravating, the patient should be examined again thoroughly for any bacterial infection. Mainly it disappears within the week because bronchitis is a viral infection but if the patient doesn’t get better and gets worse than please consult your doctor at once.
- Patients who have cystic fibrosis usually are infected with staphylococcus aureus and therefore require antibiotics for the treatment.
- Antibiotics can be given if the cough persists as only few patients develop long lasting cough during acute bronchitis. Bacteria that cause persistent cough are mycoplasm chlamydia pneumoniae, pneumoniae and bordetella pertussis. All of them are easily destroyed by antibiotics such as Azithromycin and macrolide and it also has few side-effects compared to erythromycin. Just take a five-day course of azithromycin that will cure the cough.
- If your condition gets worse even after 1 week of treatment then you can use antibiotics as the outbreak of influenza can very well complicate the treatment of acute bronchitis. The adults usually suffer from bacterial infection during flu season.
Except for the conditions mentioned above the use of antibiotics should be taken seriously. They should always consult the doctor before using any drugs for the disease. As it turns out not every disease require you to take antibiotics because then you will be having some long term side-effects. It is very necessary for the people to understand the use of antibiotics only where it is necessary to be used and not on those conditions which doesn’t require the treatment from the antibiotics.
Long-term use of a macrolide antibiotic may reduce the frequency of exacerbations in patients with moderate to severe chronic obstructive pulmonary disease (COPD) by as much as 35 percent, according to a London-based study. “Our results show a significant effect of low-dose macrolide therapy, reducing exacerbation frequency and severity with moderate to severe COPD,” wrote
Full Post: Long-term use of a macrolide antibiotic reduce COPD exacerbations, raise questions
When bacterial infections cause us to get really sick, the only way to get better is to go to the doctor. With the help of antibiotics, we can start to recover quickly. One such antibiotic is Augmentin which belongs to the penicillin family of drugs. A bacterial infection is different to a viral infection, therefore the
Full Post: Antibiotic Augmentin
Patients who report receiving written and verbal instructions on the proper way to take the blood thinner warfarin are significantly less likely to suffer the serious gastrointestinal and brain bleeding problems that are associated with misuse of the drug, according to new research from the University of Pennsylvania School of Medicine. The study, published
Full Post: Improved communication about medications reduces complications among patients using common blood thinner
The death of a British man waiting to be seen in a public hospital accident and emergency department has sparked an inquiry into the way he was treated. The man, 37 year old Stewart Fleming from Rainham in Kent, was forced to wait 2 hours before anyone saw him even though he had been
Full Post: Man dies after waiting hours to be treated in hospital
A booster vaccination for parents of new babies and other household members may be the most effective way of preventing the fatal form of whooping cough in young infants, say a group of paediatric intensive care doctors on bmj.com. Whooping cough (pertussis) is a distressing infectious disease which affects infants and young children. Vaccination is
Full Post: Parents of new babies should be considered for a whooping cough booster, say experts